In addition to its specific therapeutic potency in beta hemolytic streptococcus infections, sulfanilamide has been found to exercise a striking beneficial influence on the course of meningococcic, pneumococcic and also gonococcic infections. An agent of such wide scope of usefulness merits watching for its side effects, especially in view of its possibly indiscriminate use in a disease such as gonorrhea.
Long and Bliss1 in their studies point out that sulfhemoglobinemia may develop in patients under sulfanilamide therapy and quite frequently an unexplained cyanosis which is sometimes associated with methemoglobinemia. A few hours after an initial ingestion of a large dose there may be dizziness, nausea, anorexia and a feeling resembling alcoholic intoxication. The patient may develop fever or exhibit a depression of liver function as determined by the bromsulfalein excretion test or a mild acidosis.2
Since sulfanilamide is essentially a substituted aniline it might also produce an anemia
GOODMAN MH, LEVY CS. THE DEVELOPMENT OF A CUTANEOUS ERUPTION (TOXICODERMATOSIS)DURING THE ADMINISTRATION OF SULFANILAMIDE; REPORT OF TWO CASES. JAMA. 1937;109(13):1009–1011. doi:10.1001/jama.1937.02780390011005
Customize your JAMA Network experience by selecting one or more topics from the list below.